Development of Hypercalcemia in a Patient Receiving Peginterferon alfa-2a Therapy for Polycythemia Vera

    loading  Checking for direct PDF access through Ovid

Abstract

Peginterferon alfa-2a (PEG-IFN alfa-2a) is commonly used to treat hepatitis C virus infection and is also being used increasingly to treat myeloproliferative neoplasms including polycythemia vera. Sarcoidosis associated with IFN therapy for treatment of hepatitis C is well described, with hypercalcemia occurring as a rare manifestation. We describe a 25-year-old man with polycythemia vera who became resistant to hydroxyurea after 6 years of treatment, requiring therapeutic phlebotomy procedures with increasing frequency for elevated hemoglobin and hematocrit levels. PEG-IFN alfa-2a was then initiated at 90 μg subcutaneously once/week and was progressively increased to 180 μg/week over the next 11 months, with normalization of his hemoglobin and hematocrit. The patient then developed hypercalcemia with low parathyroid hormone, parathyroid hormone–related protein, and 25-hydroxyvitamin D levels, and high 1,25-dihydroxyvitamin D and angiotensin-converting enzyme levels, without other evidence of sarcoidosis. PEG-IFN alfa-2a was discontinued, treatment with intravenous fluids and zoledronic acid was initiated, and the hypercalcemia resolved 10 weeks later. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a probable relationship (score of 7) between the patient's development of hypercalcemia and PEG-IFN alfa-2a therapy; the relationship could not be considered as definite because the patient was not rechallenged with the drug. To our knowledge, this is the first case report of IFN-induced hypercalcemia without other manifestations of sarcoidosis. Practitioners should be aware of hypercalcemia as a potential complication of PEG-IFN alfa-2a therapy, as well as its protracted time course, in patients with myeloproliferative neoplasms.

Related Topics

    loading  Loading Related Articles